Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 76, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 6, 2024, 5:30 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2024, 5:30 PM MST (00:30 UTC)
- Expired
- Aug 6, 2024, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3001 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted.
516
WGUS55 KTWC 070030
FFWTWC
AZC019-070300-
/O.NEW.KTWC.FF.W.0076.240807T0030Z-240807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
530 PM MST Tue Aug 6 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 800 PM MST.
* At 530 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the Tucson Mountains west into the Three Points
area. Between 1 and 2 inches of rain have fallen in the Tucson
Mountain area. Additional rainfall amounts up to 1 inch are
possible. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Marana, Drexel Heights, Three Points, Tucson Estates,
Saguaro National Park West, Tucson Mountain Park, Valencia West,
Picture Rocks, San Pedro and Ryan AirField.
This includes the following Flash Flood Prone Locations...
Manville Rd at Brawley Wash, Camino de Oeste from Sweetwater to
Gates Pass, Ironwood Hills Dr from Shannon to Camino de Oeste and
Sunset Rd west of Camino de Oeste.
This includes the following highways...
Route 86 between mile markers 138 and 166.
Route 286 between mile markers 42 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3223 11100 3220 11103 3214 11111 3207 11115
3202 11132 3204 11156 3225 11154 3235 11114
3235 11109 3228 11102
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL2 follow-up statements
608
WGUS75 KTWC 070142
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
642 PM MST Tue Aug 6 2024
AZC019-070300-
/O.CON.KTWC.FF.W.0076.000000T0000Z-240807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
642 PM MST Tue Aug 6 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR NORTHEASTERN PIMA COUNTY...
At 642 PM MST, Doppler radar indicated thunderstorms that produced
heavy rain across the Tucson Mountains towards Three Points have
ended. Between 1 and 2 inches of rain have fallen. Flooding impacts
will continue, but no additional rainfall is expected. Flash
flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Marana, Drexel Heights, Three Points, Tucson Estates,
Saguaro National Park West, Tucson Mountain Park, Valencia West,
Picture Rocks, San Pedro and Ryan AirField.
This includes the following Flash Flood Prone Locations...
Manville Rd at Brawley Wash, Camino de Oeste from Sweetwater to
Gates Pass, Ironwood Hills Dr from Shannon to Camino de Oeste and
Sunset Rd west of Camino de Oeste.
This includes the following highways...
Route 86 between mile markers 138 and 166.
Route 286 between mile markers 42 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3223 11100 3220 11103 3214 11111 3207 11115
3202 11132 3204 11156 3225 11154 3235 11114
3235 11109 3228 11102
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL599
WGUS75 KTWC 070257
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
757 PM MST Tue Aug 6 2024
AZC019-070307-
/O.EXP.KTWC.FF.W.0076.000000T0000Z-240807T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
757 PM MST Tue Aug 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
NORTHEASTERN PIMA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3223 11100 3220 11103 3214 11111 3207 11115
3202 11132 3204 11156 3225 11154 3235 11114
3235 11109 3228 11102
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:52 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 6, 1:52 PM MST, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 152 PM MST Tue Aug 6 2024 .SYNOPSIS...A disturbance aloft will result in an active monsoon pattern today with numerous showers and thunderstorms, mainly from Tucson westward. Otherwise, expect scattered showers and thunderstorms each day through this week, with potential for heavy rainfall and strong wind gusts. Temperatures cool to near normal levels today through Thursday, then warm up to above normal levels Friday through the weekend. && .DISCUSSION...Current water vapor shows the upper level low centered over northern Sonora slowly moving northwestward. Isolated storms have already formed in Cochise County and Santa Cruz County. Expect this activity to continue with development over the next couple of hours between Tucson and Nogales, then westward progression along outflows late in the afternoon into the evening. All the ingredients are in place for strong to severe storms mainly from Tucson south and westward this afternoon and evening. PWAT values range from 1.4"-1.75" from Benson westward. The AZ/NM border area is around 1" which will put a damper on storms in that area. MLCAPE is between 1000-1500 J/kg with 30-40 kts of 0-6 km shear thanks to the enhanced flow from the upper level low. DCAPE is around 1500 J/kg and there is also a bit of dry air in the mid-levels evident on water vapor imagery, which can help enhance downdrafts. Storms will be capable of strong to severe wind gusts, which could also lead to blowing dust. Isolated severe hail in the strongest storms also can't be ruled out. Heavy rainfall will also be a threat with these storms. HREF 3 hour probability matched mean QPF is highlighting Santa Cruz County as well as southern Tohono O'odham Nation with 50-70 percent chance for an inch or greater and 10 percent chance for three inches this afternoon and evening. Wednesday the upper level low will be centered over western Sonora and southwest Arizona. Moisture will increase east of Tucson with the AZ/NM border seeing PWAT values around 1.4". Storm chances will shift to encompass areas from Tucson eastward. Western Pima County will be in the subsidence region of the upper level low leading to decreased storm coverage. Upper level dynamics won't be as good as today, but storms will still be capable of strong wind gusts and localized heavy rainfall. Thursday into Friday the upper level low drifts southwestward over Baja California. High pressure becomes centered over New Mexico putting the CWA in southeast mid-level flow. Moisture stays around climatological normals Thursday, then Friday eastern areas begin to dry out. Each day enough moisture will be in place for continued isolated to scattered thunderstorms with normal threats of strong winds and locally heavy rainfall. Saturday the dry air pushes further east with PWAT values below normal from Tucson eastward. This could lead to a down day, but will hinge on how much moisture southeast Arizona loses Friday into Saturday. Temperatures will be around normal today through Thursday then warm up Friday into the weekend as heights increase with the high centered just to the east. Saturday looks to be the warmest day with highs 6-9 degrees above normal. && .AVIATION...Valid through 08/00Z. SCT-BKN clouds at 6k-9K ft AGL and BKN-OVC clouds at 10k-14k ft AGL thru this evening then a slight reduction in coverage overnight. Expect scattered TSRA this afternoon and evening first forming from KOLS to KTUS then moving westward along outflows. Best timing for storms impacting KOLS will be 06/21Z-07/01 and KTUS will be 06/22-07/01. MVFR conditions expected near TSRA, with VSBY restrictions, wind gusts to 45+ kts, and heavy rain. Outside of thunderstorm wind gusts, wind speeds will be less than 12 kts, favoring an SWLY in the afternoon and ELY through SLY direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected today, with isolated to scattered mainly afternoon and evening showers and thunderstorms Wednesday through the upcoming weekend. Min RH values will be in the 25-40 percent range in the valleys through Thursday (and higher in the mountains), decreasing to 20-30 percent Friday through the weekend. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this evening for AZZ501-502-505. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 6, 1:57 PM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
157 PM MST Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Tstm Wnd Gst 6 NE Nogales 31.42N 110.85W
08/06/2024 M67 MPH Santa Cruz AZ ASOS
ASOS station KOLS Nogales International
Airport gusted to 67 mph.
&&
JVTLocal storm report, Aug 6, 2:00 PM MST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
200 PM MST Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Tstm Wnd Gst 6 NE Nogales 31.42N 110.85W
08/06/2024 M75 MPH Santa Cruz AZ ASOS
ASOS station KOLS Nogales International
Airport gusted tp 75 mph.
&&
JVTLocal storm report, Aug 6, 4:06 PM MST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
406 PM MST Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Flash Flood Nogales 31.37N 110.93W
08/06/2024 Santa Cruz AZ 911 Call Center
Car stuck in neighborhood wash drainage
across intersection of E Calle Sonora and N
Calle Guadalupe.
&&
LJTLocal storm report, Aug 6, 4:52 PM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
452 PM MST Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail 5 SW Oro Valley 32.37N 111.01W
08/06/2024 M0.88 Inch Pima AZ Trained Spotter
Reported by Trained Spotter.
&&
JVTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:15 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 90 min |
| Aug 6, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 6, 6:20 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 55 min |
| Aug 6, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 29 min |
| Aug 7, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Aug 7, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Graham | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.